A five year-old girl collapsed in front of her horrified parents when she sniffed sanitising hand gel in a hospital.
Millie Gore passed out and fell to the floor with seizure-like symptoms within seconds of putting the solution on her hands.
Dad Matt Gore and partner Shari Cairns, both 33, frantically tried to revive the shaking youngster before rushing her to the hospital’s A&E department.
Millie was treated and has since made a full recovery but her parents say the gel should carry a warning for children.
Medics believe the ethanol in the gel – which was once used to anaesthetise patients – knocked her out.
The scare came after her dad was taken into Pembury Hospital in Tunbridge Wells, Kent with a bad case of quinsy, a serious throat condition.
Millie went to visit him on Saturday with her mum and sister Faith, seven, and they were having lunch at his bedside when Millie spotted the sanitiser at the foot of the bed.
She asked what the gel was and Matt encourged her to try it out, assuming it was safe.
But when the curious youngster sniffed the solution on her hands she instantly fell to the floor.
Mum Shari said: “We were just sitting around the bed when Millie asked what the bottle was and she put some on her hands and then she collapsed.
“I didn’t know what had happened. It looked like she was having a seizure, so I ran out shouting that my daughter had just collapsed.
“It was absolutely terrifying and very emotional. I just felt helpless.
“We spoke to a doctor who said there was ethanol in the gel, which was once used to knock patients out. We had no idea it could be dangerous.”
Shari, of Chatham, Kent, added: “She’s fine now, but it shook her up and she started crying and feeling sick as soon as she came round.”
“I don’t want any mother to be in that situation. It could be worse next time.”
A spokesman from Maidstone and Tunbridge Wells NHS Trust said: “We would advise anyone visiting our hospitals not to closely inhale or taste the hand sanitiser gel available but to use it on clean hands as per the instructions displayed by the dispensers.
“We are not aware of any other similar incidents having been reported at Maidstone or Tunbridge Wells hospitals in the past.”